Kansas, 2008

Tornadoes and Flash Flooding in Kansas, June 5, 2008

June 5, 2008 · NWS TOP · 42 events in 17 counties and zones

A line of thunderstorms with embedded supercells developed along a dry line and cold front during the late aternoon hours of June 5th, and raced eastward across the forecast area. Favorable shear profiles allowed storms to quickly become severe, and several tornadoes were reported across the warning area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
42

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A line of thunderstorms with embedded supercells developed along a dry line and cold front during the late aternoon hours of June 5th, and raced eastward across the forecast area. Favorable shear profiles allowed storms to quickly become severe, and several tornadoes were reported across the warning area. Damage up to the magnitude of EF-1 was noted by storm surveyors, with damage to homes, outbuildings, and power poles noted across Clay, Marshall, and Brown counties. Strong winds also caused damage across other portions of the forecast area. Newspapers reported that nearly 6,000 Topeka residents lost power at some point the night of the 5th as a result of the storms. Nearly 6,500 people lost power in the town of Junction City in Geary County. In Clay County, 15 farms were damaged by the three tornadoes. Beyond the tornado damage, hail also caused problems by denting siding and crushing crops. Local newspapers reported that several farmers were reported to say they may need to replant portions of their corn and soybean fields. A threatening forecast calling for a widespread severe weather outbreak came to fruition. Beforehand, counties across northeast Kansas prepared for the worst. Shelters were set-up, specifically in Shawnee County, for residents who wanted to take early shelter from the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 4, 2:43 PM CST, 23 hours 42 minutes earlier.

Area forecast discussion, Jun 4, 2:43 PM CST, 23 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
343 PM CDT WED JUN 4 2008

.DISCUSSION...

SURFACE LOW PER CURRENT OBS LOCATED SOMEWHERE NEAR PRATT.  AS UPPER
FLOW CONTINUES TO BECOME MORE SOUTHWESTERLY AS UPPER TROF
APPROACHES...CENTER OF LOW PRESSURE PROGGED TO REDEVELOP IN THE
EASTERN COLORADO PLAINS.  PRESSURE FALLS ALONG THE FRONT RANGE
INDICATING THIS IS THE CASE.

FOCUS FOR TONIGHT WILL BE ON FRONTAL BOUNDARY DRAPED ACROSS THE
NORTHERN COUNTIES ATTM...AND WHAT CONVECTION MAY FORM NEAR THE LOW
IN SOUTH CENTRAL KANSAS. BOUNDARY HAS MADE A LATE DAY RUN INTO THE
NEBRASKA COUNTIES ON ITS EAST SIDE...AND REMAINS DRAPED SOUTHWARD
INTO REPUBLIC AND POSSIBLY CLOUD COUNTIES ATTM.  COULD SEE A STORM
FIRE ALONG THE BOUNDARY IN THE NORTH CENTRAL COUNTIES...AND THINK WE
HAVE ENOUGH INSTABILITY THAT COLD POOLS FROM CONVECTION NORTH COULD
SET OFF A STORM OR TWO IF THEY GO IN THE NEXT HOUR OR TWO. SECOND
LOCATION FOR POSSIBLE STORM DEVELOPMENT IS NEAR THE SURFACE LOW IN
SC KS WHERE DRY AIR MAY AID IN INITIATING DEVELOPMENT. THESE STORMS
WOULD LIFT NORTH NORTHEAST IF SO BECOME A THREAT TO OUR WESTERN
COUNTIES LATER THIS EVENING.

OVERNIGHT PRIMES THE AREA FOR TOMORROW...AS 700MB +14C TEMPS SURGE
BACK NORTHWARD WELL IN TO NEBRASKA AND BRING THE CAP BACK IN. 850MB
LLJ OF 60-65KTS KEEPS RICH THETA E AIR UNDERNEATH IN PLACE. SURFACE
GRADIENT ALSO INCREASES AS LOW DEEPENS AND TROF APPROACHES. THIS
WILL KEEP WINDS BREEZY OVERNIGHT AND OVERNIGHT LOWS IN THE 70S.

BY 18Z THURSDAY...110KT UPPER JET MOVES INTO WESTERN KS.  700MB
WINDS ARE GENERALLY 60KTS OVER CTRL KS WITH 850MB WINDS BECOMING
50KTS BY 0Z.  THIS NOT ONLY LEAVES 55KTS OF 0-6KM BULK SHEAR IN
PLACE...IT ALSO SETS UP AN ENVIRONMENT FOR STORM MOTIONS TO THE
NORTH NORTHEAST ON THE ORDER OF 40-60KTS.  EXPECT THAT EVENT WILL
UNFOLD SUCH THAT STORMS BEGIN TO FIRE IN CTRL TO S CTRL KS AS UPPER
TROF MOVES IN AND WEAKENS CAP...AND INTERSECTS THE DRYLINE.  COULD
ALSO SEE A FEW STORMS DEVELOP IN THE WARM SECTOR AS CAP ERODES IN
THE LATE AFTERNOON OUT AHEAD OF THE INCOMING FRONT.  EXPECT A LINE
OF STORMS TO FORM ACROSS CTRL KS AND TRAIN NORTH THROUGH THE LINE AS
THE WHOLE SYSTEM SLOWLY PUSHES EAST. CAPES IN THE 3000J/KG RANGE
COUPLED WITH SHEAR WILL MAKE PRIME ENVIRONMENT FOR SUPERCELLS.  THIS
WILL ALSO BRING POTENTIAL PROBLEMS WITH FLOODING AS STORMS
REPEATEDLY DEVELOP AND MOVE THROUGH THE LINE AND MAY BRING ROUND
AFTER ROUND OF RAINFALL.

THURSDAY NIGHT...UPPER LEVEL LOW MOVES SLOWLY NORTHEAST THURSDAY
NIGHT WITH ATTENDANT SURFACE BOUNDARY MOVING EAST ACROSS EASTERN KS
OVERNIGHT. EXPECT THE POTENTIAL FOR SUPERCELLS TO CONTINUE THROUGH
THE EVENING HOURS...BEFORE STORMS BECOME LINEAR LATE. LATER SHIFTS
MAY ALSO NEED TO POST A FLASH FLOOD WATCH GIVEN THAT MUCH OF OUR CWA
HAS HAD SIGNIFICANT RAINFALL OVER THE PAST SEVERAL DAYS. SATURATED
GROUND AND MINOR FLOOD PROBLEMS WILL BE AGGRAVATED BY ADDITIONAL
RAINFALL.

MADE FEW IF ANY CHANGES TO FRIDAY AND THE FORECAST FOR THE WEEKEND
AS FOCUS IS ON SEVERE POTENTIAL FOR THURSDAY/THURSDAY NIGHT.
HOWEVER...KEPT POPS GOING IN EASTERN CWA FRIDAY. ON SATURDAY...MAY
SEE NORTHERN PORTION OF THE CWA CLIPPED BY STORMS FROM THE MCS IN
EASTERN NEBRASKA. NEXT SHORT WAVE TROF TO MOVE THROUGH THE CWA
SUNDAY NIGHT AND MONDAY. ATMOSPHERE RECOVERS FAIRLY QUICKLY
FOLLOWING THE FROPA LATE THURSDAY NIGHT AND FRIDAY...SO WARM AND
HUMID CONDITIONS ARE EXPECTED.

LEANED TOWARD HPC GUIDANCE FOR MONDAY...TUESDAY AND WEDNESDAY.

&&

.AVIATION...

MAINLY A WIND FORECAST FOR THIS TIME PERIOD ALTHOUGH BY NEXT TAF
ISSUANCE MAY SEE A NEED FOR TS AT THE MHK FOR THE EARLY EVENING
HOURS. STRONG UPPER SYSTEM APPROACHES THE AREA OVERNIGHT AND WILL
KEEP WINDS UP OVER 12 KTS AND INCREASE TO ABOVE 20KTS BY TOMORROW
MORNING. ALSO EXPECT TO SEE SCATTERED CU AROUND 3KFT IN STRONG WARM
AIR ADVECTION REGIME.  COULD BE LOCALLY BKN030 BUT NOT CONVINCED
ENOUGH TO ADD TO A TAF SITE YET.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KC/STARK
Hazardous weather outlook, Jun 5, 10:28 AM CST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1128 AM CDT THU JUN 5 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-061200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1128 AM CDT THU JUN 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTH CENTRAL
KANSAS TODAY...MOST LIKELY DEVELOPING BETWEEN 1 AND 3 PM. THESE
SEVERE STORMS ARE EXPECTED TO MOVE EASTWARD ACROSS NORTHEAST
KANSAS THROUGH THE LATE AFTERNOON AND EVENING HOURS...AND INTO EAST
CENTRAL KANSAS THIS EVENING.

THIS IS A PARTICULARLY DANGEROUS SITUATION...WITH LARGE
HAIL...DAMAGING WINDSTORMS AND TORNADOES ALL POSSIBLE. LOCALLY
HEAVY RAINFALL IS ALSO POSSIBLE.

STAY TUNED TO LOCAL MEDIA FOR UPDATES AS THIS SITUATION DEVELOPS.

A WIND ADVISORY IS IN EFFECT INTO THIS EVENING FOR STRONG
SOUTHERLY WINDS OUT AHEAD OF THE INCOMING SYSTEM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON FRIDAY MAINLY ACROSS
NORTHEAST AND EAST CENTRAL KANSAS...THEN SOUTHEAST OF INTERSTATE
35 FRIDAY EVENING. THUNDERSTORMS WILL BE POSSIBLE NORTH OF HIGHWAY
36 SATURDAY NIGHT...THEN ACROSS THE OUTLOOK AREA SUNDAY NIGHT
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED TODAY AND TONIGHT.

The radar

The Grand Island radar (KUEX), 102 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 11 hail, 6 tornado, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Cloud

When
June 5, 2:25 PM CST
Where
Cloud County, 6 mi S of Jamestown
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.513, -97.870

Thunderstorm Wind, Cloud

When
June 5, 2:26 PM CST
Where
Cloud County, 3.22 mi NE of Yuma
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
39.612, -97.706

Thunderstorm winds flipped a grain bin and wrapped it around a tree.

Hail, Cloud

When
June 5, 2:27 PM CST
Where
Cloud County, 1 mi NW of Glasco
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.380, -97.863

Hail, Ottawa

When
June 5, 2:48 PM CST
Where
Ottawa County, Tescott
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.020, -97.880

Hail, Ottawa

When
June 5, 2:50 PM CST
Where
Ottawa County, Minneapolis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.130, -97.720

Tornado, Clay

When
June 5, 3:19 PM CST to 3:33 PM CST
Where
Clay County, 1.66 mi W of Oak Hill to 2.19 mi NNW of Clay Center Arpt
Rating
EF1
Path length
14.35 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
39.249, -97.361

Several homes and outbuildings were damaged when a tornado touched down northwest of Oak Hill. Porches, roofs, and windows were observed to have sustained the most damage at several of the residences. At one farm, the center pivot of an irrigation system was knocked over, as were several trees and power lines. One home was deemed a total loss, two camping trailers were completely destroyed, and four outbuildings were completely destroyed.

Tornado, Clay

When
June 5, 3:20 PM CST to 3:32 PM CST
Where
Clay County, 2.34 mi SE of Idana to 1.9 mi NNW of Clay Center Arpt
Rating
EF0
Path length
4.62 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
39.351, -97.234

A second tornado struck when it touched down to the west southwest of Clay Center. Damage surveys indicated that the primary damage that occurred was to powerlines and outbuildings.

Tornado, Clay

When
June 5, 3:33 PM CST to 3:54 PM CST
Where
Clay County, 3.34 mi N of Clay Center to 0.34 mi NNW of Fact
Rating
EF1
Path length
10.07 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
39.428, -97.128

A third tornado touched down in Clay County the night of the 5th. The weak tornado caused window, roof, and siding damage to several homes along it's path. Storm surveyors also noted that several trees and outbuildings had also been damaged or destroyed.

Thunderstorm Wind, Nemaha

When
June 5, 3:50 PM CST
Where
Nemaha County, Seneca
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.830, -96.070

Thunderstorm Wind, Dickinson

When
June 5, 3:50 PM CST
Where
Dickinson County, Abilene
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.920, -97.220

Hail, Clay

When
June 5, 4:01 PM CST
Where
Clay County, 3 mi E of Longford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.170, -97.264

Tornado, Washington

When
June 5, 4:08 PM CST
Where
Washington County, 0.66 mi SSW of Barnes
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
39.712, -96.876

A tornado briefly touched down just west of Barnes. Buildings at several residences sustained damage, includeing several outbuildings. The porch was also reported to have been blown off of a house.

Hail, Marshall

When
June 5, 4:08 PM CST
Where
Marshall County, 1 mi SW of Waterville
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.690, -96.763

Thunderstorm Wind, Clay

When
June 5, 4:14 PM CST
Where
Clay County, 7 mi SW of Wakefield
Measured
62 kt (71 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.148, -97.112

Tornado, Marshall

When
June 5, 4:41 PM CST
Where
Marshall County, 2.79 mi E of Oketo
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
39.972, -96.547

Tornado determined to have touched down only briefly. A few outbuildings sustained damage.

Hail, Riley

When
June 5, 4:54 PM CST
Where
Riley County, Ogden
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.120, -96.720

Hail, Riley

When
June 5, 5:03 PM CST to 5:04 PM CST
Where
Riley County, Manhattan to 2 mi S of Manhattan
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
39.180, -96.580

Thunderstorm Wind, Dickinson

When
June 5, 5:15 PM CST
Where
Dickinson County, 4 mi NNW of Woodbine
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.853, -96.998

Hail, Pottawatomie

When
June 5, 5:18 PM CST
Where
Pottawatomie County, 6 mi NNW of St George
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.280, -96.473

Thunderstorm Wind, Geary

When
June 5, 5:20 PM CST
Where
Geary County, Junction City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.030, -96.830

Three to four inch diameter tree limbs broken off. Local newspapers reported that tree limbs were down across the city.

Hail, Riley

When
June 5, 5:20 PM CST
Where
Riley County, Manhattan
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.180, -96.580

Thunderstorm Wind, Nemaha

When
June 5, 5:20 PM CST
Where
Nemaha County, Bern
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.970, -95.970

Hail, Nemaha

When
June 5, 5:20 PM CST
Where
Nemaha County, Bern
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.970, -95.970

Flash Flood, Riley

When
June 5, 5:20 PM CST to 6:30 PM CST
Where
Riley County, 0.84 mi NNW of Manhattan to 1.01 mi NE of Manhattan
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.191, -96.585

Flooding reported at the KSU campus. Several cars were stalled and stranded in the street in the near Aggieville in Manhattan.

Thunderstorm Wind, Geary

When
June 5, 5:21 PM CST
Where
Geary County, 1.88 mi SW of (Fri)marshall Aaf Ft
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
39.029, -96.792

A tree fell on the main power line sending electricity to Grandview Plaza just east of Junction City.

Thunderstorm Wind, Brown

When
June 5, 5:32 PM CST
Where
Brown County, 0.38 mi SE of Reserve
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.976, -95.565

One house in the town of Reserve lost the overhanging portion of it's porch, and a camping trailer outside the house next door was overturned. Several small tree limbs were also reported to have blown down. Part of a garage roof was blown off, and debris was blown into a nearby field.

Thunderstorm Wind, Riley

When
June 5, 5:37 PM CST
Where
Riley County, Manhattan Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
39.150, -96.670

Flash Flood, Geary

When
June 5, 5:40 PM CST to 7:00 PM CST
Where
Geary County, 1.23 mi E of (Fri)marshall Aaf Ft to 1.45 mi ESE of (Fri)marshall Aaf Ft
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
39.052, -96.747

The Daily Union Junction reported that water was running rapidly over portions of Clarks Creek, Ascher, and Humboldt Creek Roads. Debris needed to be cleared from the roadway the following day. Two to three inches of rain was reported to have fallen in this area.

Thunderstorm Wind, Nemaha

When
June 5, 5:50 PM CST
Where
Nemaha County, 9 mi N of Oneida
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.000, -95.920

Thunderstorm Wind, Pottawatomie

When
June 5, 5:56 PM CST
Where
Pottawatomie County, 1 mi WSW of Wamego
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.194, -96.337

Hail, Nemaha

When
June 5, 6:17 PM CST
Where
Nemaha County, 6 mi NW of Sabetha
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.961, -95.860

Tornado, Brown

When
June 5, 6:27 PM CST
Where
Brown County, 0.63 mi S of Sycamore Spgs
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
39.961, -95.730

A brief tornado touchdown was reported by a trained spotter. No damage occurred.

Thunderstorm Wind, Morris

When
June 5, 6:40 PM CST
Where
Morris County, Council Grove
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.650, -96.480

Large trees reported to have blown down.

Thunderstorm Wind, Wabaunsee

When
June 5, 6:52 PM CST
Where
Wabaunsee County, 2 mi ESE of Alta Vista
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.859, -96.446

Thunderstorm Wind, Lyon

When
June 5, 6:53 PM CST
Where
Lyon County, (Emp)emporia Muni Ar
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
38.330, -96.180

Thunderstorm Wind, Riley

When
June 5, 7:00 PM CST
Where
Riley County, Randolph
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.430, -96.770

Thunderstorm Wind, Marshall

When
June 5, 7:14 PM CST to 7:15 PM CST
Where
Marshall County, 1 mi E of Marysville to 6.25 mi NNE of Home
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
39.850, -96.631

Trees were damaged east of Marysville. Several outbuildings were damaged to the north of Home, and at one farmstead two grain bins were destroyed, as were two sheds. Some farm equipment was also damaged.

Thunderstorm Wind, Shawnee

When
June 5, 7:31 PM CST
Where
Shawnee County, Rossville
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.130, -95.950

Thunderstorm Wind, Shawnee

When
June 5, 7:53 PM CST to 8:05 PM CST
Where
Shawnee County, 2 mi SW of Topeka to 4 mi NNE of Topeka
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.029, -95.706

Damage reports came in from spotters and amateur radio operators across Topeka. A wind gust to 60 mph was reported at the intersection of 34th and Croco Roads, and near the intersection of 46th and Meriden. Trees were blown down onto 21st street near the intersection of 21st and Arnold. Nearly six thousand Topeka residents lost power as a result of the storm.

Thunderstorm Wind, Jefferson

When
June 5, 8:10 PM CST
Where
Jefferson County, Ozawkie
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.220, -95.450

Thunderstorm Wind, Jefferson

When
June 5, 8:25 PM CST
Where
Jefferson County, Oskaloosa
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.220, -95.320

Thunderstorm Wind, Douglas

When
June 5, 8:36 PM CST
Where
Douglas County, 2 mi N of Lawrence
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.999, -95.230

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyThe tornado archive for Kansas, 2008Warnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102343, 113239, 102345, 102348, 102351, 102361, 102362, 102363, 102387, 102390, 102392, 102364, 102395, 102398, 102365, 102416, 102418, 102436, 102439, 102441, 102444, 102446, 102450, 113235, 113237, 113252, 102453, 113236, 102456, 102459, 102462, 102368, 102465, 102467, 102468, 102469, 122027, 102472, 102480, 102484, and more.